Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS New Orleans, LA

May 12, 20044 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at May 12, 2004, 8:11 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 8:11 AM CDT (13:11 UTC)
Expired
May 12, 2004, 11:15 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 121321
FFWNEW
LAC033-063-077-121-121615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
811 AM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...OAK HILLS PLACE...BATON
  ROUGE...BAKER
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF DENHAM SPRINGS
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN

* UNTIL 1115 AM CDT

* AT 805 AM CDT...THE EAST BATON ROUGE PARISH OFFICE OF HOMELAND  
  SECURITY AND EMERGENCY MANAGEMENT REPORTED WIDESPREAD STREET 
  FLOODING IN THE GREATER BATON ROUGE AREA. RADAR INDICATED 
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL CONTINUING TO 
  REDEVELOP GENERALLY ALONG THE I-10 CORRIDOR FROM THE ATCHAFALAYA 
  BASIN INTO BATON ROUGE AND THE DENHAM SPRINGS AREA. RADAR RAINFALL 
  ESTIMATES SHOW NEARLY THREE INCHES OF RAINFALL IN THE BATON ROUGE
  AREA SINCE 6 AM. 

  IN POINTE COUPEE PARISH...EMERGENCY PREPAREDNESS REPORTED THE 
  CLOSING OF LOUISIANA HIGHWAY 414 AT HIGHWAY 983 DUE TO A WASHOUT   
  FROM PREVIOUS RAINS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3067 9169 3034 9123 3037 9098 3064 9058

$$

24
2 follow-up statements
000 
WGUS74 KLIX 121437
FFSNEW
LAC033-063-121-121615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
925 AM CDT WED MAY 12 2004

...THE FLASH FLOOD WARNING CONTINUES FOR WEST BATON ROUGE...EAST
BATON ROUGE AND LIVINGSTON PARISHES UNTIL 1115 AM...

WEATHER SERVICE RADAR SHOWS CLUSTERS OF THUNDERSTORMS WITH VERY
HEAVY RAIN EXTENDING FROM BRUSLY TO DENHAM SPRINGS MOVING EAST
ALONG THE I 10 CORRIDOR.

BATON ROUGE FIRE DEPART REPORTS NO ROADS CLOSED AT THIS TIME.
HOWEVER HIGH WATER IS REPORTED ON HIGHWAYS IN THE WEST PART OF THE
CITY AT THIS TIME. LIVINGSTON PARISH SHERIFFS DEPARTMENT SAID NO
ROADS WERE CLOSED AT THIS TIME ALTHOUGH HIGH WATER IS REPORTED ON
ROADWAYS IN THE DENHAM SPRINGS AREA.

BETWEEN 3 TO 4 INCHES OF RAIN HAS FALLEN ALONG THE I 10 CORRIDOR
ACCORDING TO RADAR AND OBSERVER REPORTS.

ADDITION HEAVY RAIN OF 2 TO 4 INCHES ARE LIKELY THIS MORNING.

PEOPLE ARE URGED TO AVOID TRAVELING ALONG FLOODED ROADS. SEEK
SHELTER IN HIGH GROUND AND ARE URGED TO TAKE MEASURES TO PROTECT
PROPERTY FROM FLOOD WATERS.

$$
000 
WGUS74 KLIX 121626
FFSNEW
LAC033-077-121-121659-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT WED MAY 12 2004

...THE FLASH FLOOD WARNING IS CANCELLED FOR WEST BATON ROUGE...EAST
BATON ROUGE AND POINT COUPEE PARISHES AT 1115 AM...

A WEATHER OBSERVER AT THE LSU CAMPUS REPORTED 5.51 INCHES OF RAIN
FELL THIS MORNING IN BATON ROUGE. NUMEROUS ROADS REMAIN FLOODED.
BATON ROUGE EMERGENCY MANAGEMENT REPORTS FOUR APARTMENT BUILDINGS
WERE FLOODED AS A RESULT OF THIS MORNINGS VERY HEAVY RAIN.

PEOPLE ARE URGED TO AVOID TRAVELING ALONG FLOODED ROADS UNTIL THEY
HAVE HAD A CHANCE TO DRAIN OVER THE NEXT FEW HOURS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:30 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 12, 2:30 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CDT WED MAY 12 2004

.DISCUSSION...
MODEL PROBLEMS THIS MORNING WITH HANDLING THE MCS MOVING ACROSS
SOUTHERN LA. GFS HAS THIS FEATURE MOVING NE THROUGH SHV AND INTO
ARKANSAS THROUGH NOON TODAY. THIS IS QUITE OBVIOUSLY NOT THE CASE.
STRONG DRY AIR PUNCH BEHIND THE MCS GIVING SOME EXTRA LIFE TO THE
SYSTEM AND CAUSING BOWING ON THE FRONT END OF SYSTEM ACROSS THE
WESTERN PORTION OF THE AREA. IF THE SPATIAL RESOLUTION OF THE MODELS
IS OFF...A SIMPLE REPLACEMENT OF PROGGED SYSTEMS FARTHER SOUTH WOULD
GIVE A TROUBLING RESULT.

THE DIURNAL TS SCENE WILL CONTINUE THROUGH FRIDAY BUT AS THE COLD
FRONT APPROACHES THE STATE FRIDAY...IT BEGINS TO STALL. WHERE THIS
THING STALLS WILL BE PROBLEMS. MANY UPPER IMPULSES TRAVEL THE AXIS
OF THE FRONT AS IT IS WASHING OUT BUT WILL STILL BE A FOCUS FOR TS
ACTIVITY. IF THE PLACEMENT IS FARTHER SOUTH LIKE THE INITIALIZED
DATA SUGGESTS...THEN THE BTR/NEW CWA WILL BE IN FOR A VERY WET
SEVERAL DAYS. THE FLOOD WATCH MAY HAVE TO BE EXTENDED THROUGH
TOMORROW BUT WILL LEAVE THIS FOR THE DAY SHIFT TO REISSUE IF
NECESSARY. BUT IF THIS VERY WET PROBLEM PLAYS OUT...THE FLOOD WATCH
MAY BECOME A SEMI-PERMENANT PRODUCT.

LOCAL TECHNIQUES ARE SUPPORTIVE ONCE AGAIN OF HEAVY RAIN. ISOLATED
SEVERE TS ARE ALSO POSSIBLE.

HIGH POPS AGAIN TODAY AS AN MCS OUTFLOW MOVE ACROSS THE NORTHERN
HALF OF THE AREA THIS MORNING AND DAYTIME HEATING WILL ONCE AGAIN
GET THINGS GOING UNTIL AFTERNOON. BY LATE AFTERNOON...ENOUGH DRY AIR
AND SUBSIDENCE MOVE IN AT THE MID LEVELS TO SET UP A WEAK CAP
EFFECTIVELY CUTTING OFF THE TS AND WILL WORD THE CHANCE POPS FOR
TONIGHT AS EVENING TS. BELIEVE THE MAJORITY OF THE NIGHT WILL BE
CLEAR OF RAIN. THEN THERE IS THURSDAY AND WE DO IT ALL AGAIN AND
FRIDAY AND...

&&

PRELIMINARY POINT NUMERS...
MCB 81/69/82/68 8363
BTR 82/70/84/69 7263
MSY 83/72/84/71 6353
GPT 80/72/81/71 6353

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLOOD WATCH MSZ077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

17/24
Hazardous weather outlook, May 12, 5:30 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 AM CDT WED MAY 12 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
530 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA...

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL
HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. RAINFALL AMOUNTS OF 2
TO 4 INCHES CAN BE EXPECTED WITH THE HEAVIEST RAINFALL TODAY
WITH LOCALIZED AMOUNTS AS MUCH AS 6 INCHES POSSIBLE. HAZARDOUS
WEATHER IS NOT EXPECTED TONIGHT.

HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR
THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFUL
AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

WATERSPOUTS WILL BE POSSILE TODAY DUE TO THE VERY MOIST ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS
DEVELOPING FLOOD SITUATION TODAY.

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:30 PM CDTFlash Flood WarningLIXLafourche90 min
May 12, 11:13 AM CDTFlash Flood WarningLIXLivingston2 hr
May 12, 3:39 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa51 min
May 12, 3:59 PM CDTSevere Thunderstorm WarningLIXIberville31 min
May 12, 4:27 PM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa4 hr
May 12, 4:50 PM CDTSpecial Marine WarningLIX115 min
May 12, 6:39 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist, Tangipahoa21 min
May 12, 6:41 PM CDTSpecial Marine WarningLIX2 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.